This is a discussion on Psych meds dilemna in Camp Nursing, part of Nursing Specialties ... Hello! I am new to this forum and I have enjoyed reading the posts! I am a volunteer camp nurse...
Jun 17, '11
Hello! I am new to this forum and I have enjoyed reading the posts! I am a volunteer camp nurse for a one week fly fishing camp. Our camp is fairly strenuous as we fish in mountain streams. Over the years we have had a few campers on antipsychotic meds and it was not a positive experience. This year we have an applicant who is on 6 heavy duty psych meds, the dosages of which would knock out the average adult! I am not comfortable with administering these meds, especially the high dose of Depakote, not knowing his blood levels. When we expressed our concerns, the childs mother accused us of descrimination. Help! Elise
Print and share with friends and family.
Compliments of allnurses.com.
©2013 allnurses.com INC. All Rights Reserved.
A lot of psych drugs are NOT dependent on height/weight. It is very possible for a 5 year old to be on a higher dose of the same med than the 15 year old is on. So you can't necessarily say that he's on a too high of a dose based on what you've seen in adults, because he may be on what works for him. If the kid has been under psychiatric care for the long-term, he's probably getting regular med checks and the doses he are on are most likely appropriate for him. Now, if he just went to the psych doctor for the first time last week, I'd be skeptical.
Knowledge about his meds is your best weapon. See if you can find out more about his psych issues, how long has he been treated for them, why he's on the meds he's on and maybe his most recent labs--or at least any drug levels. Approach Mom in a non-threatening and non-accusatory way and ask, or ask if you can talk to the doctor (if you're lucky, she's already signed a release with the doctor and you can go straight to the source right away).
Also, it could never hurt for you to brush up on the side effects as well as the signs of toxicity for psych meds. Some psych meds can cause photosensitivity, which is a concern if the kids are out in the sun all day. Others, particularly MAOIs, can interact with foods.
Last edit by Meriwhen on Nov 19, '11